Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Marquette, MI

August 7, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 7, 2020, 9:31 PM EDT for Schoolcraft County, Michigan. It took effect at Aug 8, 2020, 8:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 9:31 PM EDT (01:31 UTC)
In effect from
Aug 8, 2020, 8:00 AM EDT
Expired
Aug 9, 2020, 8:00 AM EDT
In force
24 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WHUS43 KMQT 080131
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
931 PM EDT Fri Aug 7 2020

MIZ014-081945-
/O.NEW.KMQT.BH.S.0006.200808T1200Z-200809T1200Z/
Southern Schoolcraft-
931 PM EDT Fri Aug 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SUNDAY MORNING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From 8 AM EDT Saturday through Sunday morning.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JSS
1 follow-up statement
350 
WHUS43 KMQT 080752
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
352 AM EDT Sat Aug 8 2020

MIZ014-090200-
/O.CON.KMQT.BH.S.0006.200808T1200Z-200809T1200Z/
Southern Schoolcraft-
352 AM EDT Sat Aug 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH SUNDAY MORNING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From 8 AM EDT this morning through Sunday morning.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:39 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 7, 7:39 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
739 PM EDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM EDT FRI AUG 7 2020

The large-scale upper-level pattern is characterized by generally
weak zonal flow across the CONUS and short wave ridging extending
northeastward from the Mississippi Valley to Lake Superior. Beneath
that ridge, 850 mb temps have risen to about 13-14 C per SPC
mesoanalysis - good enough for temps in the 80s across the board
given mostly sunny skies and deep mixing. The downslope areas around
Marquette are especially warm today thanks to the stiff southerly
flow; temps right now are anywhere from 83-85 in town and are likely
similarly warm in other downslope areas without the observations to
show it.

The primary weather-maker this short-term period is actually still
back in North Dakota, just now crossing into western Minnesota. A
small but strong short wave is noted in water vapor satellite as
well as in SPC mesoanalysis. Lift from dCVA out ahead of this wave
has allowed thunderstorms to form, although they remain elevated in
an environment characterized by 1000-2000 J/kg MUCAPE but still
around 50 J/kg of MLCIN. As daytime heating continues and the
lingering capping erodes, CAMs show robust thunderstorm development
in northern Minnesota this evening with the cluster quickly growing
upscale into a classic MCV. As a 30-knot LLJ moves in from the west
tonight, theta-e advection on the nose of that LLJ should allow this
complex to be maintained across Lake Superior. Following the 300 mb
flow, one would expect the commahead of the MCV to pass across
western and then northern Lake Superior, which is exactly what
nearly all of the CAMs show happening. The 12z NAM took a step back
from its numerous previous runs in showing less of a tight
isallobaric gradient over the lake, but it appears to be an outlier
from most if not all of the other models. So for winds, hedged hard
towards a blend of the GFS and RGEM, especially over the lake. This
MCV and the aforementioned LLj will keep winds fairly breezy through
the night at around 10-15 mph on land (and of course higher on the
water).

As the commahead of the MCV passes by to our north, most models push
a weakening band of elevated thunderstorms through the UP from west
to east late tonight through tomorrow morning. Models show anywhere
from 500-1500 J/kg of MUCAPE for parcels lifted from about 900-800
mb and 1-6 km bulk shear vectors around 20-25 kts. This combination
points to sub-severe storms although some isolated small hail can't
completely be ruled out. The primary threat with these storms is
heavy rain, given warm cloud depths upwards of 12 kft and PWATs of
1.5-1.75", locally higher. But the storms should be moving through
quickly enough to prevent much if any of a flash flood risk.

Once these storms clear, models show low-level saturation persisting
into much of the afternoon. This cloud cover will keeps temps down
somewhat despite temps aloft warmer than today. Blended the median
of all guidance with the CONSShort and CONSRaw to arrive at highs in
the upper 70s to around 80. But with dew points well into the mid or
even upper 60s, it will feel much more uncomfortable tomorrow than
today.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM EDT FRI AUG 7 2020

Upper air pattern will consist of a broad 500 mb ridge across the
southern half of the U.S. with the westerlies across the northern
half with troughing in the northern Rockies and northern plains 00z
Sun. The trough moves to the east slowly and into the upper Great
Lakes Sun night into Mon. There will be episodes of thunderstorms
this forecast period with brief dry periods as well and tried to put
that in the forecast. Did not make too many changes to the going
forecast.

In the extended, the GFS and ECMWF show a broad 500 mb ridge across
the southern half of the U.S. with a broad trough across the
northern half 12z Tue. A sfc boundary will be across the corn belt
12z Tue. Upper pattern will change little 12z Wed and then ridging
will build northward into the upper Great Lakes 12z Thu into 12z
Fri. The sfc boundary tries to head slowly north with time, but
stays to the south of the area this period, so we get into the over
running section of the warm front which is well to the south.
Temperatures look to remain above normal for this forecast period
with a slow moving trend of pops increasing from the south as over
running sets up to the south. Still will be slight chance pops
though later in the period.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 739 PM EDT FRI AUG 7 2020

A quiet start to the forecast becomes quite messy as an area of
weakening showers and thunderstorms moves into the region late
tonight. VFR conditions will degrade to low end MVFR as the
precipitation moves in from west to east. Even after the
precipitation ends in the early daylight hours, will see a slow
improvement in ceilings with VFR conditions returning late at the
western TAF sites.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 351 PM EDT FRI AUG 7 2020

Stiff southerly winds around 15-20 kts will spread across the lake
tonight. A complex of thunderstorms passing across the western and
northern lake late tonight through tomorrow morning will lead to a
brief period of stronger winds, most likely between midnight and
late morning on the western half of the lake. SW winds between Isle
Royale and the Keweenaw could gust to gale force for a few hours.
Confidence is not very high, but not very low either, so increased
winds this forecast to around 30 kts and added mentions of a few
gale force gusts possible in the zone forecasts for the western lake.

After this complex of storms moves through, winds across the lake
will relax to around 10-15 kts by late Saturday afternoon and stay
there through Sunday night. They increase again to 15-20 kts out of
the SW late Sunday night into Monday morning as a cold front
approaches, veering to W Monday behind the front but remaining
around 15 kts. WSW winds around 15 kts are then expected to continue
across the lake through at least the middle of next week.

With high humidity working in and additional rounds of thunderstorms
possible both Saturday night and Sunday night into Monday with the
cold front, there will likely be areas of fog developing on the
lake. Since most of this will not be until at least later on
Saturday evening, and is contingent on exactly where/when those
additional storms form, have left it out of the forecast for now.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...07
AVIATION...RJT
MARINE...RJC
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
325 PM EDT Fri Aug 7 2020

MIZ001>007-009>013-084-085-081200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
325 PM EDT Fri Aug 7 2020 /225 PM CDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight over the western half of
Upper Michigan. Some storms could produce gusty winds, small
hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday through Monday. Some of the
storms could produce some small hail, gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-081200-
Southern Schoolcraft-
325 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday through Monday.

High waves will cause concerns for minor lakeshore flooding and a
high swim risk Saturday through Saturday evening for beaches and
the shoreline of Schoolcraft County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-081200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
325 PM EDT Fri Aug 7 2020 /225 PM CDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible late tonight, mainly over western and
central Lake Superior. Some storms could produce gusty winds, small
hail and heavy rain. A few gale force gusts to 35 knots are
possible over the western half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible across all of Lake Superior Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-081200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
325 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:13 AM EDTSpecial Weather StatementMQTGogebic77 min
Aug 8, 4:20 AM EDTSpecial Weather StatementMQTGogebic, Ontonagon55 min
Aug 8, 5:08 AM EDTSpecial Weather StatementMQTOntonagon37 min
Aug 8, 5:48 AM EDTSpecial Weather StatementMQTBaraga, Iron72 min
Aug 8, 6:55 AM EDTSpecial Weather StatementMQTDickinson, Marquette65 min
Aug 8, 7:45 AM EDTSpecial Weather StatementMQTMenominee60 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.